Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 28, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Aug 8, 2002, 10:17 AM MDT for Park County, Wyoming. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 8, 2002, 10:17 AM MDT (16:17 UTC)
- Expired
- Aug 8, 2002, 10:45 AM MDT
- In force
- 28 min
- Issued by
- NWS Riverton, WY
- Area
- Whole counties
County Park County, WY
The radar
The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 10:30 AM MDT | Hail 0.75 | Cody, WY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 4.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -248 J/kg
- Mixed-layer LCL
- 2161 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
872 WUUS55 KRIW 081617 SVRRIW WYC029-081645- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RIVERTON WY 1016 AM MDT THU AUG 8 2002 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN PARK COUNTY IN NORTHWEST WYOMING * UNTIL 1045 AM MDT * AT 1016 AM MDT...A WEATHER SPOTTER REPORTED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL BETWEEN POWELL AND CODY. DOPPLER RADAR INDICATED THE STORM MOVING NORTH NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR POWELL AROUND 1025 AM MDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL UP TO 1.5 INCHES IN DIAMETER. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RIVERTON. $$ LAT...LON 4456 10927 4436 10862 4497 10863 4501 10913 CLAGHORN WCJIN-WYNW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:50 AM MDT, 8 hours 27 minutes earlier.
Area forecast discussion, Aug 8, 1:50 AM MDT, 8 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 150 AM MDT THU AUG 8 2002 WV IMAGERY SHOWING SHORT WAVE MOVING NNE ACROSS WESTERN AND CENTRAL WY. THIS WAVE HELPED MAINTAIN CONVECTION ACROSS EASTERN SWEETWATER ...NORTHWEST FREMONT AND WESTERN HOT SPRINGS COS DURING THE PAST FEW HOURS. HOWEVER...LOOKS LIKE STORMS WEAKENING WITH ONLY A FEW CELLS REMAINING IN WESTERN WASHAKIE CO. ALSO...MAIN TROF AXIS LOCATED ACROSS WESTERN ID. LOOKS LIKE UPPER TROF/LOW TO MOVE EAST ACROSS MT AND NORTHERN WY THROUGH 09/12Z AND AND THEN INTO THE DAKOTAS BY 10/00Z. BEST DYNAMICS AND MOISTURE WILL BE ACROSS NORTHERN WY TODAY AND TONIGHT...WITH STRONGEST LIFT ACROSS MT. ALSO...MESOETA ADVERTISING GOOD INSTABILITY(CAPES 1500 TO 2000 J/KG) ACROSS NATRONA AND NORTHEAST FREMONT COS AT 08/18Z...THEN STRONG WESTERLY DRY PUNCH CANCELS INSTABILITY BY 09/00Z. BY TONIGHT...STRONG 700 MB CAA TAKES PLACE ACROSS CWFA WITH TEMPS FALLING INTO THE 0 TO -2 DEG C RANGE. CURRENT FORECAST HAS POPS HANDLED WELL WITH HIGHEST POPS ACROSS THE NORTH CWFA TODAY AND TONIGHT TO NIL POPS ACROSS THE SOUTHWEST. WILL PROBABLY ADD ISOLD POPS ACROSS THE WIND RIVER BASIN TODAY DUE TO THE INSTABILITY BY MID AFTERNOON. ALSO WINDY TODAY...ESPECIALLY FROM RKS TO CPR DUE TO GOOD PRESSURE GRADIENT AND INCREASING 700 MB FLOW. UPPER LEVEL NORTHWEST FLOW AND COLD FRONT TO CLEAR CWFA FOR FRIDAY. WILL CONTINUE CHC POPS ACROSS THE NORTH FOR FRIDAY AS COLD 700 MB AND 500 MB TEMPS WILL MAKE IT LITTLE UNSTABLE. NO CHANGES TO THE EXTENDED FORECAST AS UPPER LEVEL NORTHWEST FLOW DEVELOPS BY SUNDAY WITH ANOTHER COLD FRONT TO MOVE ACROSS ON MONDAY. LOOKS LIKE A BREAK FROM THE HOT SUMMER TEMPS THROUGH THE MIDDLE OF NEXT WEEK. .RIW...NONE MC
Nearby
Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.